Understanding Steroid-Related Weight Gain
May 12, 2023
Corticosteroids, usually simply called steroids, are anti-inflammatory medications used to treat a range of conditions, including asthma, eczema, poison ivy, and autoimmune conditions such as arthritis, lupus and ulcerative colitis. Not to be confused with anabolic steroids, which are used to increase muscle mass, these medications are highly effective at reducing inflammation in the body.
But, like all medications, steroids can have some negative side effects. About 70 percent of people who take steroids long term will experience weight gain.
How Steroids Work
Steroids are very effective at reducing inflammation. Common steroid medications include prednisone, cortisone and hydrocortisone, which are synthetic versions of the body’s natural hormone cortisol. Cortisol fuels the body’s fight or flight response to stressful situations and it also fights inflammation.
To reduce inflammation, steroids suppress the immune system and alter the body’s natural chemistry. In the process, they change the electrolyte and water balance, and the way the body uses and stores carbohydrates, proteins, fats and glucose. These changes can result in fluid retention, increased appetite and increased fat deposits, especially in the face, neck and abdomen.
“The concern over steroids and weight gain is valid because it can have a big impact on your mental well-being,” says Jacalyn Rogers, PharmD, University Hospitals Senior Director of Pharmacy Services. “So, it’s important to understand the value of steroids in treating your health issue and how to manage the potential for weight gain.”
Factors That Affect Steroid-Related Weight Gain
Higher doses and longer courses of steroids are much more likely to cause weight gain. Low doses and shorter courses are unlikely to cause any change in weight. Neither is a single injection for joint inflammation or the temporary use of a topical cream.
But continued injections or topical treatments over a large area of skin, which allows for greater absorption of the medication, can lead to weight gain. Research is pending on whether inhaled steroids cause weight gain.
Additional research shows that the dose is the most important factor in steroid-related weight gain and other side effects. There’s no advantage in switching from one drug, such as prednisone, to another such as hydrocortisone.
Your sleep habits and diet are also important factors. Women tend to gain weight more than men, because of hormonal differences related to insulin and leptin, the hormone that signals the brain when you’re full and tells you to stop eating.
How to Minimize Weight Gain
“Don’t stop taking your steroid if you begin to notice weight gain or any other side effect,” cautions Dr. Rogers. “Steroids are very potent medications, critical in restoring your health, and the dose must be tapered off gradually to prevent serious health complications. Talk with your doctor so that you understand the value of the medication in treating your health condition. And then, knowing that weight gain is a possibility, put healthy strategies in place to minimize it.”
Dr. Rogers advises that it will be easier to lose any excess weight 6–12 months after long-term steroid use has been discontinued and the body has readjusted.
The best strategy in the short-term is to take measures to prevent or minimize weight gain as much as possible:
- Eat healthy and stay active.
- Reduce sodium intake and drink lots of water.
- To satisfy an increased appetite and curb snacking, choose healthy proteins, fiber-rich carbohydrates, fruits and vegetables.
- Try eating six small meals instead of three large ones.
- If possible, ramp up your activity to burn extra calories.
University Hospitals Department of Pharmacy Services offers around-the-clock pharmacy services for a variety of inpatient and outpatient needs. Comprehensive pharmacy services are available on our main campus, as well as at many of our community hospitals throughout Northeast Ohio. Learn more.